Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 79, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2023, 9:05 PM MST for Cochise County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 9:05 PM MST (04:05 UTC)
- Expired
- Aug 7, 2023, 9:45 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2670 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WUUS55 KTWC 080405
SVRTWC
AZC003-080445-
/O.NEW.KTWC.SV.W.0079.230808T0405Z-230808T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
905 PM MST Mon Aug 7 2023
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Cochise County in southeastern Arizona...
* Until 945 PM MST.
* At 905 PM MST, a severe thunderstorm was located 11 miles southeast
of Tombstone, or 13 miles north of Bisbee, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tombstone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3151 11009 3185 11011 3180 10975 3146 10976
TIME...MOT...LOC 0405Z 275DEG 13KT 3160 10994
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GEL2 follow-up statements
260
WWUS55 KTWC 080419
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
919 PM MST Mon Aug 7 2023
AZC003-080445-
/O.CON.KTWC.SV.W.0079.000000T0000Z-230808T0445Z/
Cochise-
919 PM MST Mon Aug 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...
At 919 PM MST, a severe thunderstorm was located 12 miles north of
Bisbee, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tombstone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3151 11009 3178 11007 3178 10975 3146 10976
TIME...MOT...LOC 0419Z 275DEG 13KT 3159 10988
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GEL577
WWUS55 KTWC 080439
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
939 PM MST Mon Aug 7 2023
AZC003-080449-
/O.EXP.KTWC.SV.W.0079.000000T0000Z-230808T0445Z/
Cochise-
939 PM MST Mon Aug 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 945 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3151 11009 3178 11007 3178 10975 3146 10976
TIME...MOT...LOC 0439Z 275DEG 13KT 3159 10983
$$
GELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:13 PM MST, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 7, 3:13 PM MST, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 313 PM MST Mon Aug 7 2023 .SYNOPSIS...Somewhat more typical monsoon weather is expected this week with temperatures running closer to normal with scattered afternoon and evening thunderstorms across much of southeast Arizona. Drying out over the weekend and heating back up again Sunday into early next week. && .DISCUSSION...Scattered strong to severe thunderstorms developed rather quickly after 1230 pm mainly across Cochise county with lots of nickel to quarter size hail reports. These storms possibly being aided by a very weak upper level disturbance that was near Nogales this afternoon.days for scattered showers and thunderstorms each day through at least Thursday. Not every will see rain but those that do, could be locally heavy. Outside of Cochise county its pretty quiet even with the significant increase in moisture over the past 24 hours. Most recent CAMS showing different solutions on what might occur over the next 6-10 hours. Some runs have strong outflow moving out of Sonora MX and developing elevated storms as far north as Phoenix. Others do not. Thus went with a blend of models, leaning toward the NBM, with scattered storms this evening into early Tuesday morning. Moisture hanging around for most the week with Tuesday and Wednesday likely being the more active days. Interesting to note that the mid-level remnants of TS Eugene will move into southern California Thursday. Low-grade monsoon forecast Friday into the weekend. Temperatures this week will remain several degrees above normal before starting to warm up a bit over the weekend. Models suggesting a return to excessive heat levels with record or near record highs early next week under another strong high over the state. && .AVIATION...Valid through 09/00Z. SCT -SHRA/-TSRA for much of the valid period with storms developing either along outflow boundaries thru 08/10z and then again after 08/19z due to daytime heating. Erratic wind gusts to 45 kts with any -TSRA. Otherwise SFC winds NW-WLY 10-15 kts gusting up to 25 kts thru 08/03Z and once again after 09/18z. At other times winds will follow diurnal trends and generally remain under 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers and thunderstorms each afternoon through the weekend. Any storms that do form are capable of producing erratic and gusty outflows. Daytime temperatures remain a few degrees above normal before increasing this upcoming weekend into early next week. Minimum RH in the lower elevations range from 20-35% and 40-50% in the higher elevations today and decreasing to 10-20% and 20-30% by the weekend. && .CLIMATE...The consecutive day streak of highs 100 degrees or hotter in Tucson now stands at 53 days. The probabilities thru Friday of NOT hitting 100 degrees is less than 10% each day. Looking ahead to early next week, the most recent probabilities for hitting 110 degrees in Tucson is between 10% and 20%. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 7, 5:20 PM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST Mon Aug 7 2023
AZZ503-504-080100-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
520 PM MST Mon Aug 7 2023
...A strong thunderstorm will impact portions of east central Pima
County through 600 PM MST...
At 519 PM MST, Doppler radar was tracking a strong thunderstorm near
Valencia West and Ryan Field, or 14 miles northwest of Sahuarita,
moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwest Tucson, Drexel Heights, Three Points, Pascua Pueblo Yaqui
Reservation, Valencia West, Summit, Tucson Estates, Tucson
International Airport, Saguaro National Park West, San Xavier
Mission and Ryan AirField.
This includes the following highways...
Interstate 19 between mile markers 51 and 60.
Route 86 between mile markers 154 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3198 11120 3212 11127 3229 11110 3204 11089
TIME...MOT...LOC 0019Z 234DEG 10KT 3209 11114
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WJMSpecial weather statement, Aug 7, 5:27 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
527 PM MST Mon Aug 7 2023
AZZ503-504-513-080115-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
527 PM MST Mon Aug 7 2023
...A strong thunderstorm will impact portions of east central Pima
County through 615 PM MST...
At 527 PM MST, Doppler radar was tracking a strong thunderstorm over
Green Valley, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Green Valley and East Sahuarita.
This includes Interstate 19 between mile markers 33 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3176 11115 3193 11120 3198 11084 3175 11079
TIME...MOT...LOC 0027Z 260DEG 12KT 3184 11100
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GELLocal storm report, Aug 7, 5:52 PM MST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
552 PM MST Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 6 S Safford 32.74N 109.69W
08/07/2023 E1.00 inch Graham AZ Public
Quarter size hail reported 10mi south of
Safford.
&&
GRGSpecial weather statement, Aug 7, 7:10 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
710 PM MST Mon Aug 7 2023
AZZ503-507-513-080300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
710 PM MST Mon Aug 7 2023
...A strong thunderstorm will impact portions of western Cochise and
eastern Santa Cruz Counties through 800 PM MST...
At 709 PM MST, Doppler radar was tracking a strong thunderstorm near
to just east of Patagonia, or 22 miles northeast of Nogales, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Patagonia, Sonoita, Elgin, Parker Canyon Lake, Fort Huachuca and
Canelo.
This includes the following highways...
Route 82 between mile markers 21 and 31, and between mile markers 47
and 48.
Route 83 between mile markers 3 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3148 11073 3166 11075 3171 11041 3139 11040
TIME...MOT...LOC 0209Z 263DEG 10KT 3159 11066
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WJMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 7, 5:27 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Aug 7, 7:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Aug 7, 9:42 PM MST | Special Weather Statement | TWC | Cochise | 63 min |
| Aug 7, 9:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 7, 10:50 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 7, 11:10 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
| Aug 8, 1:23 PM MST | Special Weather Statement | TWC | Graham | 52 min |
| Aug 8, 1:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 8, 2:34 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 8, 2:57 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 8, 3:05 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 55 min |
| Aug 8, 3:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 8, 3:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 8, 4:00 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Aug 8, 4:01 PM MST | Special Weather Statement | TWC | Cochise | 29 min |
| Aug 8, 4:18 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 8, 4:47 PM MST | Dust Storm Advisory | TWC | Pinal | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.